It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-26-2006, 07:53 PM   #1
Veteran
(female)
 
Join Date: Sep 2003
Location: Pi
Posts: 336
momofsix HB User
What's doing what?!!

I've been feeling terrible, but I always feel terrible anyways, so it's hard to tell what the source is. It could be any of the medications I'm taking for pain, the chronic pain problem itself, or withdrawal as I go off ineffective meds.

My question is in regards to Ativan. I've only been able to find information on withdrawal from large amounts of ativan taken over many years. I have been taking only 1.5 mg daily for about two years. It was to help with the chronic pain problem. Well, we're on to trying other solutions, and it seems the ativan isn't doing anything helpful, so it was agreed I should get off it. I went down to 1 mg/day for about a week and then have been decreasing by 1/4 tablet every five days.

So what I would like to know is whether this small amount of ativan could be causing withdrawal symptoms (I'm down to taking 1/4 - .25mg - of a tablet daily), and if so, what would those symptoms look like and how long do they last? I need to know whether to hang in there or look elsewhere.

Linda

 
Old 06-26-2006, 09:03 PM   #2
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,386
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: What's doing what?!!

Hey Linda, Sorry your feeling bd. YCould you be more specific,about what your feeling. Opiate withdrawal is not the same as Benzo withdrawal. Although both miserable, there are some suttle differences.

Honestly that's not a large dose and ativan is a short acting med, Because everyone is so different there are folks that wouldn't feel a thing steppng down at that rate and their are folks that are going to have a really hard time DCing a benzo. From what I have been trying to learn about benzo's is that the normal method of withdrawal is to go to a long acting med with a long half life, Valium has a 200-300 hour half life. It's almost like a self tapering med because it stays in your system so long, Klonopin is probably used just as often because of the availablity of small dose increments,decreasing .125 mgs at a time Is the norm. This is done once they convert the short acting to the long lasting to allow less frequent dosing. You should really talk to your doc because it can be miserable for some people and it doesn't half to be.

Take care, Dave

 
Sponsors Lightbulb
   
Old 06-27-2006, 06:00 AM   #3
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 10,138
feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
Re: What's doing what?!!

Just from what I have learned over the years on the benzos,i know it takes ALOT more time to actually WD completely off of them vs tapering off of any narcotic.it has something to do with the direct affect it has on the brain(kind of like the anti Ds tend to also do?).it should ALWAYS be done very very slowly to try and avoid the WD side effects which can be much more pronounced with the benzos vs narcotics.since your brain has been used to having a certain level of this for two years,well,its going to take a while for it to actually adjust to not having or having it in a much lower dose.

going by your OWN comfort level should really be your guide.just try staying at your current dose of ativan for about two weeks instead of what you are doing now and see how you feel,at least,if you actually start feeling a bit better while your body is adjusting itself to this dose,you will know whether or not this IS what is making you feel crappy.just a thought.

if there is noo actual medical reason that you just have to be off of this(besides just wanting to get it over and done with)at a certain time,well you have alot of time to just go with the flow here and let your body/comfort level be your guide.it couldn't hurt?just give that two week thing a try once and see what happens?at least if you still feel just as crappy at the end of that time period,you can try looking at other things that may be causing your ongoing problems.

just kind of wondering,have you seen your doc regarding your symptoms just so he can maybe run some simple metabolic type tests and see if anything is actually out of whack there??this could also just be something viral or something else entirely that you may have picked up but because of the timing,are just assuming that maybe the meds are the possible culprit??just a thought.at any rate,i do hope you feel better soon linda.like you haven't been thu enough already?hang in there.Marcia
__________________
3-22-01,herniated C-6-7
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

 
Old 06-27-2006, 01:00 PM   #4
Veteran
(male)
 
Join Date: Apr 2004
Posts: 415
ARANGER HB User
Re: What's doing what?!!

Hey Linda,

Sorry to hear that you're not feeling well. Are there any other meds that you are coming off of right now? If so it could be the combination of the meds you are coming off.

Like Shore mentioned, this can be WD's from that dose of Ativan. Everyone is different and as Marcia pointed out, your body is used to getting this dose everyday for two years.

Benzo's can cause serious WD, however it doesn't sound like you are there, but it is very possible that you are experiencing WD's from that dose. Benzo affect the neurotransmittors which are chemical messengers. Basically after time these chemical messengers are replaced with whatever substance you are putting in. So your body stops producing these natural chemicals since it is getting it from another source. By reducing the dose, even .5 mg a day, may give you some WD's symptoms.

The list for WD's symptoms from benzo's is long. Feelings of the flu, aches, pains, insomnia, nausea, etc. These may last a few days to a couple of weeks. If you're not discontinuing other meds at the moment, then there is only a couple of options. One, if your doc approves it then you can go back up to your normal dose and try tapering at a slower rate (maybe a .25 mg instead of .50 at a time). Or just continue what you are doing and wait it out.

Either way, I hope you start feeling better. Keep us posted.

Take Care

 
Old 06-27-2006, 01:08 PM   #5
Veteran
(female)
 
Join Date: Sep 2003
Location: Pi
Posts: 336
momofsix HB User
Re: What's doing what?!!

Thank you - that helps. What you describe does sound like what I'm experiencing. I think the biggest help is knowing that if that's the case, I'm almost there - there is an end, and things should keep improving (at least as far as that part of my problems) Now if I could only find a solution to the pain! It seems most of my life these past few years has been spent on getting over the effects of medications that have been no help whatsoever with the real problem.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Secretly Found Out My Wife's Addicted To Oxy - What should I do? Help My Wife Family & Friends of Addicts and Alcoholics 12 04-19-2010 04:15 AM
Husband and I are debating on what makes a woman happier.... ctnc1234 Relationship Health 30 04-19-2010 12:34 AM
What is wrong with me. I know the b4's & afters, but wheres the " caangelxox Mental Health 1 05-17-2009 12:27 AM
pain meds, what would you do? monkey5 Pain Management 25 02-26-2009 06:22 PM
Do I have Schizophrenia? If so what do I do? mckee17 Schizophrenia 2 07-27-2008 08:28 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (158), gmak (149), Shoreline (121), BB07 (85), backhurtz (79), katlin09 (69), galalena (53), Ilovemycutedog (53), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (855), janewhite1 (823), Titchou (769), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (654), BlueSkies14 (610)



All times are GMT -7. The time now is 12:00 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!